advertisement

Depression

Question
Posted by: Tracy | 2019/02/18

Q.

Meds no longer working and depression is worse than ever

Hi Dr. I am on cilift (20mg per day) and espiride (one per day) and under treatment with a psychiatrist. My diagnosis is depression, not sure if severe or not given the meds I am on. At the recommendation of the psychiatrist I am now seeing also seeing a psychologist for my low self esteem issues. My depression has returned over the last few weeks and is getting worse, seems as though after 10 months the medication I started is wearing off. My psychologist suggested that maybe I am experiencing a rebound and the psychiatrist needs to review my medication. This is unrelated however due to financial issues I have not had my cilift for 4 days, and I was plunged into an even deeper darker depression, with suicidal thoughts and I am more irritable and moody than ever. I am planning to get more cilift today even though I have espiride which I have continued to take. To complicate matters, I do feel there is more to this than just depression. Having done some research, I strongly feel there is a possibility I have BPD. I have shown all the signs of BPD and that together with my family history of mental illness leads my psychologist to believe that BPD is possibility a condition I have although she says we need to have more sessions for her to determine this (I have only seen her once). Is it possible I need something stronger than Cilift since despite my bad episode from not taking it the last 4 days, I have seen a decline in the effectiveness of my meds over the last few weeks? Is it possible my condition is more severe than depression? I am suffering and so is my family. I have one very devoted husband who is fast becoming unsupportive and I have two beautiful children who are suffering the wrath of my incredibly dark moods.

Expert's Reply

A.

Depression expert
- 2019/02/18

The doses of Cilift (Citalopram ) usually used range from 20 to go mg a day, and it is an effective antidepressant for many people. Espiride ( Sulpiride ) is a drug peculiarly popular with some South African doctors.  Originally an antipsychotic, it's mildly tranquilizing, NOT antidepressant, and not approved for use in the USA, Canada or Australia.  Some think it might help to produce an earlier response in people taking antidepressants, so it shouldn't at least have lessened the benefits to you of the Cilift.
If an antidepressant such as Cilift starts to work, it usually doesn't stop having benefits, but people with significant depression who begin on a tarting dose of 20 mg a day often need at least 40 mg after an initial period. It would be wise to discuss this with your psychiatrist who could review the dosage or even consider a different drug. ( And if money is a problem, as it is for most of us, check whether there is a cheaper, generic version of the same drug, available. )
He should also discuss with you an important issue with all antidepressants and other drugs affecting the brain, that it is seldom if to stop them abruptly rather than gradually, as there are often unpleasant withdrawal effects which are worth avoiding.
Bipolar Disorder is indeed another possibility, and also common, and it's depressed episodes are much like those in Major Depressive Disorder. What makes it different are the hypomanic episodes which your psychiatrist would check for, to be sure of his diagnosis.  Usually the depressive episodes would be treated with the same antidepressants ; one would add other drugs which serve as mood stabilizers. So discuss this concern with your psychiatrist
It's good that you're seeing a psychologist as well, especially if they are using a modern method well supported by research, such as CBT, Cognitive-Behavior Therapy

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.